Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

Closure waves in helical compression springs with inelastic coil impact


Author: J. A. Morrison
Journal: Quart. Appl. Math. 11 (1954), 457-471
MSC: Primary 73.2X
DOI: https://doi.org/10.1090/qam/65383
MathSciNet review: 65383
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper deals with the problem of spring surges taking into account coil closure. This may occur in many cases of compression springs subject to impact. Inelastic coil on coil impact conditions are assumed. The simple theory of spring surges is adopted wherein only the motion of the spring wire parallel to the axis of the spring is considered and the assumption made that each element of the spring satisfies the force-longitudinal strain relation of the whole spring, before coil closure occurs. The basic theory of coil closure with inelastic impact conditions has been given by Lee [1]$ ^{3}$. The spring is initially at rest and unstrained with one end fixed and the other (the impact end) is given an impulsive velocity and then either maintained at this velocity or decelerated at a constant rate. The case of a mass attached to the impact end is also considered. Conditions are obtained for which partial or complete closure of the spring occurs.


References [Enhancements On Off] (What's this?)

  • [1] E. H. Lee, Wave propagation in helical compression springs, Proceedings of Symposia in Applied Mathematics, Vol. V, Wave motion and vibration theory, McGraw-Hill Book Company, Inc., New York-Toronto-London, 1954, pp. 123–136. MR 0061985

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 73.2X

Retrieve articles in all journals with MSC: 73.2X


Additional Information

DOI: https://doi.org/10.1090/qam/65383
Article copyright: © Copyright 1954 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website